Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 48, NWS Paducah, KY

July 6, 2004Johnson County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 6, 2004, 1:48 PM CDT for Johnson County, Illinois. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 1:48 PM CDT (18:48 UTC)
Expired
Jul 6, 2004, 3:45 PM CDT
In force
117 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Johnson County, IL

The radar

The Paducah radar (KPAH), 41 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 061848
FFWPAH
ILC087-062045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 345 PM CDT

* AT 145 PM CDT...A THUNDERSTORM WITH VERY HEAVY RAIN HAS 
PRODUCED ONE TO ONE AND A HALF INCHES OF RAINFALL OVER THE PAST 
HOUR.  DUE TO THE SLOW MOVEMENT OF THE STORM...AN ADDITIONAL ONE TO 
TWO INCHES WILL BE POSSIBLE OVER THE NEXT HOUR OR TWO.

* LOCATIONS IMPACTED INCLUDE SIMPSON AND VIENNA

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

LAT...LON 3749 8873 3736 8873 3736 8901 3748 8895

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:00 AM CDT, 10 hours 48 minutes earlier.

Area forecast discussion, Jul 6, 3:00 AM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT TUE JUL 6 2004

.SHORT TERM...

MAIN FORECAST CHALLENGES ARE RAIN CHANCES TODAY AND INTO WEDNESDAY.

LOOKING AT THE VERY SHORT TERM...ACCORDING TO MODEL ANALYSIS...IT
APPEARS AS THOUGH ANY PRECIPITATION TODAY SHOULD HOLD OFF UNTIL THE
AFTERNOON HOURS. GRIDS HAVE PRECIP ENTERING IN THE WESTERN PORTIONS
OF THE CWA PER EARLIER RUN OF THE ETA...WHICH WAS MORE AGGRESSIVE
THAN THE GFS. NOW...THE ETA HAS SLOWED DOWN FROM EARLIER RUNS WITH
BRINGING IN PRECIP...NOW HOLDING OFF UNTIL AFTER 18Z.
HOWEVER...FORECASTING PRECIPITATION THIS MORNING WILL HAVE TO RELY
ON MESOSCALE FEATURES...SINCE MODELS HAVE NOT HAD A CLUE HOW TO DEAL
WITH PREVIOUS MORNINGS MESOSCALE CONVECTIVE COMPLEXES TO OUR WEST.
CONVECTION LATE MONDAY NIGHT/EARLY TUESDAY MORNING THAT MOVED ACROSS
OUR NORTHERN COUNTIES HAS SET UP OUTFLOW BOUNDARIES THAT ARE MOVING
SOUTH. ALSO...THE RUC SHOWS THE DEVELOPMENT OF A POSSIBLE MCS OVER
EASTERN KS AND CENTRAL MO EARLY THIS MORNING. AS WAS THE CASE MONDAY
MORNING...CONVECTION OUT TO OUR WEST CONTINUED TO SET UP OUTFLOW
BOUNDARIES WHICH CAUSED MORE AND MORE CONVECTION TO FORM THAT
EVENTUALLY MADE IT INTO OUR AREA. IN ADDITION...HIGH CAPE
VALUES...LOW LIFTED INCIES...AND HIGH THETA E VALUES ARE PROGGED
BEFORE 18Z. SO IT SEEMS PRUDENT TO JUST PAINT A BROADBRUSHED 30 POP
FOR THIS MORNING TO COVER ANY CONVECTION THAT COULD FORM.

MODELS SEEM TO BE COMING IN LINE SOMEWHAT WITH AT LEAST THE
PLACEMENT OF THE FRONT TODAY INTO LATE TONIGHT. TIMING OF MODEL
PRECIPITATION...HOWEVER...IS ANOTHER STORY...ESPECIALLY ON
WEDNESDAY. BOTH THE 00Z GFS/ETA SHOW FRONT APPROACHING THE CWA
TODAY...AND THEN STALLING OUT. WILL OPT TO RAISE POPS THIS AFTERNOON
EVERYWHERE DUE TO MODELS COMING MORE IN LINE WITH EACH OTHER.
ALSO...CAPES ARE IN THE 3000 TO 4000 J/KG RANGE WITH LIFTED INDCIES
WELL BELOW ZERO...COULD HAVE THE POTENTIAL FOR SEVERE STORMS TODAY.
SPC HAS US IN A SLIGHT RISK WITH A CHANCE OF POSSIBLY UPGRADING TO A
MODERATE.

BOTH MODELS INDICATE THE FRONT (AT LEAST THE PRESSURE TROUGH)
BISECTING OUR AREA BY 06Z WED. THIS IS WHERE THE MODELS DIVERGE
SOMEWHAT WITH THE DETAILS. THE MESOETA WANTS TO MOVE PRECIP OUT FROM
WEST TO EAST FROM 06Z-18Z WED...WHILE THE GFS KEEPS PRECIP OVER THE
ENTIRE AREA THROUGH THAT PERIOD. THE GFS MOVES THE ACTUAL COLD FRONT
ACROSS MOST OF OUR AREA...HANGING IT UP ACROSS MAINLY WEST KY...
SOUTHWEST IN AND EVEN SOUTHERN MO...AND IN TURN PAINTS QPF OVER THAT
AREA THROUGH 06Z THU. THE MESOETA ALSO STALLS THE FRONT OVER OUR
CWA...AND GENERATES PRECIP AT 00Z THU ALONG THE FRONT RIGHT IN THE
CENTER OF OUR CWA... AND MOVES THAT PRECIP EAST AND OUT OF OUR AREA
BY 09Z THU.

WITH ALL THAT SAID...EVEN THOUGH THE MESOETA PUSHES PRECIP OUT OF
THE CWA BY 18Z WED...WILL LEAVE GOING POPS IN THE GRIDS (SLIGHT
CHANCE NORTH TO CHANCE SOUTH) TO REFLECT NEW 00Z GFS...WHICH KEPT
PRECIP IN THROUGH 18Z. AFTER 18Z WILL BE TRICKY. AS MENTIONED
ABOVE...GFS KEEPS PRECIP ONLY IN THE EAST AND SOUTH WHILE THE
MESOETA NOW DEVELOPS PRECIP RIGHT OVER THE CENTER OF OUR CWA BY 00Z
THU. WE WILL TREND TOWARD DECREASING POPS FROM NORTHWEST TO
SOUTHEAST FROM 18Z WED TO 00Z THU. THEN...WE WILL JUST ADD SLIGHT
CHANCE CHANCE POPS IN WEST KENTUCKY AND SOUTHWEST INDIANA THROUGH
MIDNIGHT THURS OR A BIT LATER.

ONLY OTHER CHANGE MADE WAS TO FRIDAY...IN WHICH WE TRENDED TO
LOWER POPS A BIT...BECAUSE THE BETTER LIFT AND MOISTURE APPEARS TO
BE FARTHER WEST. NO OTHER CHANGES MADE BEYOND DAY 4.

SOME MINOR ADJUSTMENTS MADE TO TEMPS TO BLEND BETTER AND TO HEDGE
TOWARD NEWEST GUIDANCE...BUT FOR THE MOST PART...THEY SEEM IN LINE
WITH GOING MOS NUMBERS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

CW
Hazardous weather outlook, Jul 6, 11:20 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1120 AM CDT TUE JUL 6 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1120 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...

A MODERATE RISK OF SEVERE WEATHER EXISTS TODAY AND TONIGHT ACROSS
SOUTHWEST INDIANA...AND SMALL PORTIONS OF SOUTHEAST ILLINOIS AND WEST
KENTUCKY...BASICALLY ALONG AND EAST OF A LINE FROM LANCASTER
ILLINOIS...TO NEW HARMONY INDIANA...TO NEAR SACRAMENTO KENTUCKY. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT ACROSS
THE REST OF THE OUTLOOK AREA. SIMILAR TO THE PATTERN OF THE PAST
COUPLE OF DAYS...LARGE CLUSTERS OR LINES OF THUNDERSTORMS WILL OCCUR.
THESE STORMS WILL BE ACCOMPANIED BY STRONG AND LOCALLY DAMAGING
WINDS...HEAVY RAINFALL...AND A FEW HAIL OCCURRENCES. THE HIGHEST
POTENTIAL OF SEVERE STORMS WILL BE DURING THE AFTERNOON AND EVENING
HOURS.

A VERY WARM AND UNSTABLE ATMOSPHERE WILL SUSTAIN LARGE COMPLEXES OF
THUNDERSTORMS AS THEY MOVE EAST FROM THE PLAINS ACROSS THE MID
MISSISSIPPI AND LOWER OHIO VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
EVENING...HOWEVER THE POTENTIAL OF SEVERE WEATHER WILL BE LOWER. A
FEW ISOLATED STORMS MAY REACH SEVERE LEVELS ACROSS WESTERN
KENTUCKY...AHEAD OF A COLD FRONT CROSSING THE OHIO VALLEY. THE COLD
FRONT WILL MOVE THROUGH WEDNESDAY NIGHT...SO THUNDERSTORMS ARE NOT
FORECAST FOR NEARLY THE ENTIRE AREA THURSDAY AND FRIDAY.

THUNDERSTORMS WILL CREEP BACK INTO THE FORECAST OVER THE WEEKEND AS
THE WARMER AND MORE HUMID AIR RETURNS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY AGAIN BE REQUESTED TODAY AND TONIGHT.
SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO LISTEN FOR LATER
STATEMENTS AND POSSIBLE WATCHES TODAY.

RST

In the hours before

Local storm report, Jul 6, 12:05 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HAIL             CALVERT CITY            37.03N 88.35W
07/06/2004  0.75 INCH        MARSHALL           KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jul 6, 1:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
121 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             VIENNA                  37.41N 88.89W
07/06/2004  0.75 INCH        JOHNSON            IL   LAW ENFORCEMENT

&&

SMITTY
Local storm report, Jul 6, 1:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 SE VIENNA             37.37N 88.84W
07/06/2004  0.75 INCH        JOHNSON            IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jul 6, 1:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             4 E VIENNA              37.41N 88.82W
07/06/2004  1.00 INCH        JOHNSON            IL   LAW ENFORCEMENT

&&

SMITTY
Local storm report, Jul 6, 1:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     MAYFIELD                36.74N 88.65W
07/06/2004                   GRAVES             KY   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN ALONG BEL AIRE DRIVE.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:59 PM CDTSevere Thunderstorm WarningPAHWayne46 min
Jul 5, 10:11 PM CDTSevere Thunderstorm WarningPAHJefferson49 min
Jul 5, 10:40 PM CDTSevere Thunderstorm WarningPAHWayne50 min
Jul 6, 12:52 PM CDTSevere Thunderstorm WarningPAHPope38 min
Jul 6, 1:15 PM CDTSevere Thunderstorm WarningPAHJohnson45 min
Jul 6, 1:34 PM CDTSevere Thunderstorm WarningPAHPerry41 min
Jul 6, 2:14 PM CDTSevere Thunderstorm WarningPAHPerry46 min
Jul 6, 2:29 PM CDTSevere Thunderstorm WarningPAHHamilton46 min
Jul 6, 2:31 PM CDTSevere Thunderstorm WarningPAHJackson59 min
Jul 6, 2:32 PM CDTSevere Thunderstorm WarningPAHWilliamson58 min
Jul 6, 2:35 PM CDTSevere Thunderstorm WarningPAHWayne40 min
Jul 6, 3:00 PM CDTSevere Thunderstorm WarningPAHUnion30 min
Jul 6, 3:13 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne47 min
Jul 6, 3:43 PM CDTSevere Thunderstorm WarningPAHHamilton, White47 min
Jul 6, 3:45 PM CDTSevere Thunderstorm WarningPAHWabash30 min
Jul 6, 3:53 PM CDTSevere Thunderstorm WarningPAHPope, Union37 min
Jul 6, 4:08 PM CDTSevere Thunderstorm WarningPAHJohnson37 min
Jul 6, 4:59 PM CDTSevere Thunderstorm WarningPAHPulaski46 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.